The aim of our study was to investigate the cases of drug-induced acute pancreatitis (DIAP) with hypertriglyceridemia as the mechanism of injury.
A MEDLINE search (1963–2018) of the English language literature was performed looking for all human case reports of adults (>18 years old) with hypertriglyceridemia as the mechanism of DIAP. The latest search date was February 28, 2018. Drugs were classified into probability groups based on a classification used by Badalov et al (Clin Gastroenterol Hepatol. 2007;5:648–661).
The search revealed a total of 76 cases in 59 published reports. A total of 25 medications were found to be implicated in DIAP secondary to hypertriglyceridemia mechanism. Most of acute pancreatitis cases were mild or moderately severe with favorable outcomes. In 3 cases involving tamoxifen, pagaspargase, and quetiapine, patient death was the outcome. Plasmapheresis was only used in 9 cases in an effort to decrease triglyceride levels.
Hypertriglyceridemia-associated DIAP is a rare phenomenon, and the current systematic review provides a summary of drugs that have been implicated in this phenomenon, which allow physicians to be oriented about this adverse effect when these drugs are used.
From the *Internal Medicine Department, John H Stroger Hospital of Cook County, Chicago, IL; and
†Digestive Disease Institute, Gastroenterology and Hepatology Department, Cleveland Clinic, Cleveland, OH.
Received for publication March 5, 2018; accepted September 19, 2018.
Address correspondence to: Carlos Roberto Simons-Linares, MD, MSc, Digestive Disease Institute, Gastroenterology and Hepatology Department, Cleveland Clinic, 9500 Euclid Ave, Cleveland, OH 44195 (e-mail: email@example.com).
This project received no funding.
The authors declare no conflict of interest.